Wyoming, 2018Wildfire in Wyoming, September 1 to 30, 2018
September 1 to 30, 2018 · NWS CYS · 1 event in 1 county or zone
A lightning strike in the vicinity of Britania Mountain sparked a wildfire that grew across portions of Albany and Platte Counties. The fire consumed five residences and 21 outbuildings.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike in the vicinity of Britania Mountain sparked a wildfire that grew across portions of Albany and Platte Counties. The fire consumed five residences and 21 outbuildings. Latest information had the fire at 32,089 acres burned. Fire was still burning into late September when containment lines were established and eventual burnout of fire expected into October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 31, 10:20 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 31, 10:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1120 PM MDT Fri Aug 31 2018
.UPDATE...
Issued at 1115 PM MDT Fri Aug 31 2018
For aviation, please see latest 06Z discussion.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 250 PM MDT Fri Aug 31 2018
Afternoon GOES-16 water vapor loop showed a upper trough from south
central Canada southwestward into the Intermountain West. A couple of
weak disturbances aloft combined with a southward sagging cold front
across south central/southeast WY resulting in isolated light high-
based showers. Winds ahead of the front were gusty W-SW 20-30 kt,
and N-NW 10-15 kt behind the front. Temperatures ahead of the front
surged into the 80s to low 90s with RH values dropping into the low-
mid teens percent, with critical fire weather conditions. Widely
scattered showers and isolated tstorms will continue to develop
late this afternoon through the evening east of the Laramie Range.
Models are consistent with better convective potential Saturday with
moist post-frontal flow along and east of the Laramie Range. Afternoon
temperatures in the 70s-mid 80s and dew points in low-mid 50s will
generate SBCAPEs of 1000-1500 j/kg, sufficient for isolated strong
convection. However, 0-6km shear around 25 kt wil limit organization.
Small hail, lightning and gusty winds will be the primary hazards.
Scattered coverage of showers and tstorms will decrease later Saturday
evening.
Moist upslope flow and 500-1000 j/kg SBCAPE southeast of a Chadron-
Laramie line Sunday will promote widely scattered convective development.
Weak shear will once again limit organization, with a few stronger
tstorms possible during the afternoon. Sunday will be cooler with highs
in the 70s.
.LONG TERM...(Monday through Friday)
Issued at 250 PM MDT Fri Aug 31 2018
Long wave trough will settle into the area by early next week, with
models showing a broad upper level disturbance across the Four Corners
region/Colorado through Tuesday. This disturbance will eventually lift
northeast across the Front Range as a Canadian cold front/upper level
trough gradually moves south and east into Montana and Wyoming, but
the timing of this is uncertain at this time. Kept a mention of
widely scattered showers and thunderstorms each afternoon and evening,
mainly across extreme southeast Wyoming and most of western Nebraska.
Instability parameters are not all that impressive, but 500-1000 j/kg
of CAPE should be enough for widely scattered coverage. Did note there
is hardly any shear, so any thunderstorms should be relatively weak.
Daytime temperatures should be near or slightly above average, generally
in the middle 70s to lower 80s through Wednesday.
Expect a drying trend late next week as the previously mentioned
disturbance ejects northeast ahead of the next Pacific system, and
a Canadian cold front attempts to move into the forecast area providing
some drier air. Daytime temperatures should climb above average with
readings back into the 80s across most locations.
&&
.AVIATION...(For the 06Z TAFS through Saturday evening)
VFR conditions expected tonight and Saturday across the region.
Lighter winds are expected through Saturday as well with light south
to southeast winds east of the Laramie Range, and light west winds
near KLAR and KRWL. Another round of showers and isolated thunder is
expected Saturday afternoon, mainly across the eastern plains, which
may linger well into the evening hours.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Fri Aug 31 2018
Gusty winds of 25 to 30 mph and minimum humidities of 10 to 15 percent
will create critical fire weather conditions for portions of south
central and southeast Wyoming through late this afternoon when a weak
cool frontal passage will allow winds to slowly subside and humidities
to increase above 15 percent. Cooler and unsettled weather will continue
into the Labor day holiday weekend with another frontal passage Saturday.
High temperatures will drop into the 70s by Sunday. Near normal
temperatures and slight chances for afternoon and evening showers and
thunderstorms will continue through most of next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-306-
308>310.
NE...None.
&&
UPDATE...WM
SHORT TERM...MAJ
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...MAJHazardous weather outlook, Aug 31, 12:33 PM MST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
133 PM MDT Fri Aug 31 2018
WYZ104>110-113-115>119-011945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
133 PM MDT Fri Aug 31 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Minimum humidities of 10 to 15 percent and gusty west to southwest
winds will create critical fire weather conditions through late this
afternoon. Red Flag Warnings are in effect until 6 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Isolated thunderstorms will develop Saturday afternoon, mainly
along and east of the Laramie Range, and again on Tuesday and
Wednesday. Severe weather is not expected.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-111-112-114-011945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Southwest Carbon County-
Sierra Madre Range-Snowy Range-
133 PM MDT Fri Aug 31 2018
This hazardous weather outlook is for portions of the Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated showers and thunderstorms will develop late this
afternoon and evening, mainly across portions of the Nebraska
Panhandle.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Isolated thunderstorms will develop Saturday afternoon, mainly
along and east of the Laramie Range, and again on Tuesday and
Wednesday. Severe weather is not expected.
.Spotter information statement...
Spotter activation will not be required.
Wildfire, Central Laramie Range and Southwest Platte County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A lightning strike in the vicinity of Britania Mountain sparked a wildfire that grew across portions of Albany and Platte Counties. The fire consumed five residences and 21 outbuildings. Latest information had the fire at 32,089 acres burned. Fire was still burning into late September when containment lines were established and eventual burnout of fire expected into October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783247.